Wisconsin, 2013Hail and Damaging Wind in Wisconsin, June 15, 2013
June 15, 2013 · NWS MKX · 2 events in 1 county or zone
Scattered thunderstorms moved into South Central Wisconsin along a cold front during the evening hours of June 15th. A single thunderstorm pulsed up briefly to severe levels, producing large hail and damaging wind gusts along a path along Interstate 94 from just west of Lake Mills to Johnson Creek in Jefferson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved into South Central Wisconsin along a cold front during the evening hours of June 15th. A single thunderstorm pulsed up briefly to severe levels, producing large hail and damaging wind gusts along a path along Interstate 94 from just west of Lake Mills to Johnson Creek in Jefferson County. Additional forcing for ascent that helped produce thunderstorms along the front was provided by the differential cyclonic vorticity ahead of a short wave trough and upper level divergence in the right entrance region of an upper level jet acting on moderately unstable air in place over the region, with CAPE values between 1000 and 1300 J/kg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 15, 7:31 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 15, 7:31 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
831 PM CDT SAT JUN 15 2013
.UPDATE...
CONVECTION FINALLY GOT GOING THIS EVENING...JUST TOOK A LOT LONGER
THAN JUST ABOUT ANY MODEL SIMULATED. THE MID LEVEL SHORTWAVE/SFC
LOW PRESSURE COMBO SHOWS UP NICELY IN SATELLITE AND RADAR IMAGERY
WITH A DISTINCT CIRCULATION MOVING EAST OF LA CROSSE. AT TIMES THE
STORMS HAVE GOTTEN SOME RESPECTABLE DEPTH WITH LONG RANGE HAIL
ESTIMATES PUSHING 1 1/2 INCHES. STORMS ARE STARTING TO INCREASE
ALONG THE TRAILING TROF BACK INTO IOWA. THE HRRR FILLS THIS AREA UP
WITH RAIN BEFORE MIDNIGHT AND WE COULD SEE A PERIOD OF HEAVY RAIN
ALONG THE SOUTHERN TIER OF COUNTIES. SEVERE THREAT LOOKS LIMITED
GIVEN THE DECREASING PARAMETERS AS WE HEAD INTO THE EVENING. THE
STORMS LOOK LIKE THEY ARE STRUGGLING AT THIS POINT. EXPECT MOST OF
THE STORMS TO EXIT TO THE SOUTH AND EAST BY MIDNIGHT OR 1 AM. THEN
CLEARING THROUGH THE REMAINDER OF THE NIGHT. WE MAY HAVE TO DEAL
WITH SOME FOG RIGHT AROUND SUNRISE WITH WEAK WINDS AND LINGERING
BOUNDARY LAYER MOISTURE.
&&
.AVIATION/06Z TAFS/...
THUNDERSTORMS WILL BE EXITING TO THE EAST OF WISCONSIN BY THE
BEGINNING OF THE TAF PERIOD AT 06Z. WE SHOULD SEE AREAS OF MVFR
CONDITIONS BEFORE SUNRISE ON SUNDAY DUE TO CLEARING SKIES...LIGHT
WINDS AND LINGERING MOISTURE NEAR GROUND LEVEL. THEN DRIER AIR
ARRIVES BRINGING MOSTLY CLEAR SKIES FOR THE DURATION OF THE TAF
PERIOD.
&&
.PREV DISCUSSION... /ISSUED 336 PM CDT SAT JUN 15 2013/
SHORT TERM...
TONIGHT AND SUNDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH.
SHOWERS AND STORMS ASSOCIATED WITH IOWA/MN SHORT WAVE AND VORTICITY
MAX HAVE WEAKENED OVER IOWA. THIS SYSTEM APPEARS TO BE MOVING
EAST-NORTHEAST. TAIL END OF PRECIP OVER IOWA SHOWS SIGNS OF
SPLITTING AND BLOWING OUT...PER HRRR MODEL RUN AT 16Z. BEST MOISTURE
TRANSPORT WITH LOW LEVEL JET IS FROM THE WEST-SOUTHWEST OVER IOWA
AND ILLINOIS AND MISSOURI. PUTTING THIS ALL TOGETHER...WILL GO WITH
MORE SCATTERED WORDING FOR SHOWERS AND STORMS ACROSS SOUTHERN
WISCONSIN LATE THIS AFTERNOON AND EVENING. WE JUST DON/T SEE DEEP
MOIST CONVECTION AFFECTING ALL PARTS OF OUR COUNTY WARNING AREA AS
PREVIOUSLY THOUGHT PER OLDER MODEL RUNS. BASICALLY..IT LOOKS LIKE
THE PALMYRA SPLIT AGAIN. MODELS DO NOT GENERATE DECENT LOW LEVEL
JET...ONLY SOME 20 TO 25 KNOTS FROM THE WEST-SOUTHWEST. DEEP LAYER
SHEAR REMAINS BELOW 35 KNOTS. SO DO NOT ANTICIPATE SEVERE
STORMS...BUT SOME STRONG STORMS POSSIBLE GIVEN CAPE OF 700 TO 1300
J/KG IN FORECAST SOUNDINGS. THINGS GRADUALLY QUIET DOWN AFTER 1 AM
TONIGHT AFTER 850 AND 700 MB TROUGHS SLIDE EAST.
SUNDAY WILL BE QUIET AS UPPER LEVEL FLOW BECOMES WEST TO NORTHWEST
AND SURFACE HIGH PRESSURE MOVES EAST FROM NORTHERN PLAINS TO IOWA
AND ILLINOIS AREA. MODELS HAVE A DRY COLUMN FORECASTED...AND EXPECT
ONLY SOME DAYTIME SCATTERED CUMULUS CLOUDS WITH HEATING. MODELS HAVE
925 MB TEMPS IN +21C RANGE...WHICH SUGGESTS MAX TEMPS IN LOWER 80S.
SURFACE WINDS WILL BE WEST TO NORTHWEST 10 TO 20 MPH WITH DAYTIME
HEATING AND MIXING TO THE 850 MB LEVEL WHERE WIND SPEEDS WILL BE IN
THE 20 KNOT RANGE.
SUNDAY NIGHT THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM
A SHORTWAVE TROUGH WILL DROP SEWD FROM THE NRN PLAINS INTO MN AND
NRN WI FOR LATE SUN NT...AND THEN ACROSS WI MON AND MON NT. AT THE
SFC...A COLD FRONT WILL DROP SWD INTO CENTRAL WI BY EARLY MON
AFTERNOON AND THEN PROGRESS SWD TO THE IL BORDER BY EARLY MON
EVENING. IF A SUFFICIENT N-S PRESSURE GRADIENT DEVELOPS...A
PNEUMONIA FRONT WILL BE GENERATED AND SWEEP SSWWD ACROSS THE WRN
SHORE OF LAKE MI AND ERN WI...AS THE NAM INDICATES. TEMPS WILL
DROP FROM THE LOWER 80S INTO THE 50S LAKESIDE. IF THE PRESSURE
GRADIENT REMAINS WEAKER LIKE THE ECMWF OR GFS...MORE OF A GRADUAL
CHANGE WILL OCCUR IN THE WINDS AND TEMPS. THE CONVERGENCE ALONG
THE COLD FRONT ALONG WITH THE APPROACHING SHORTWAVE TROUGH SHOULD
PROVIDE A GOOD TRIGGER FOR CONVECTION AS WELL. THERE ARE FAIRLY
LARGE MLCAPE DIFFERENCES ON THE MODELS BUT BELIEVE AT LEAST 1000
J/KG WILL OCCUR WITH MDT DEEP LAYER SHEAR. THE TSTORMS WILL
HOWEVER QUICKLY MOVE EWD INTO THE COOLER AIR BEHIND THE FRONT
LIMITING ANY STRONG OR SVR POTENTIAL TO A QUICK PULSE STORM.
NELY WINDS AND COLD ADVECTION WILL THEN BRING A COOL BUT PLEASANT
TUESDAY WITH HIGH PRESSURE CENTERED OVER THE NRN GREAT LAKES. SOME
MODELS HAVE ANOTHER SHORTWAVE TROUGH DIVING SEWD FROM MN TOWARD IL
ON TUE WHICH WOULD BRING CLOUDS AND POSSIBLY LGT PCPN. BEST
COMBINATION OF LIFT AND MOISTURE HOWEVER MAY STAY JUST TO THE WEST
AND WILL KEEP DRY FOR NOW.
LONG TERM...
WEDNESDAY THROUGH SATURDAY...FORECAST CONFIDENCE MEDIUM
HIGH PRESSURE WILL PREVAIL OVER THE LOWER GREAT LAKES AND MID
ATLANTIC STATES WED AND THU WHILE LEE SIDE TROUGHING OCCURS OVER
THE HIGH PLAINS IN RESPONSE TO A LARGE UPPER LOW MOVING INTO THE
PACIFIC NW. SRN WI WILL REMAIN DRY WED-THU DUE TO THE CLOSE
PROXIMITY TO THE HIGH AND LOW ATMOSPHERIC MOISTURE...BUT WITH A
WARMING TREND ON LGT SLY WINDS AND FULL SUNSHINE.
TSTORM CHANCES TO THEN INCREASE AT THE END OF THE WEEK AS THE
TROUGH OF LOW PRESSURE MOVES EAST ACROSS THE PLAINS BUT WEAKENS AS
THE UPPER TROUGH DE-AMPLIFIES AND LIFTS MORE INTO CANADA. THIS
RESULTS IN AN APPROACHING WARM FRONT BECOMING STATIONARY OVER THE
AREA WITH WARM...HUMID...AND UNSTABLE CONDITIONS.
AVIATION/00Z TAFS/...
WEAK SURFACE LOW PRESSURE AND COLD FRONT FORECAST TO MOVE ACROSS
SOUTHERN WISCONSIN TONIGHT. SCATTERD BANDS OF SHOWERS AND STORMS
WILL MOVE WEST TO EAST ACROSS THE AREA. GENERALLY VFR CONDITIONS
EXPECTED OUTSIDE OF THE THUNDERSTORMS. UNDER THE STORMS VISIBILITIES
COULD DROP TO 3 TO 5 MILES WITH SOME FOG MIXED IN DUE TO DEWPOINTS
IN THE 60S. GUSTS TO 30 KNOTS POSSIBLE WITH THE STORMS.
MARINE....
NOT MUCH GOING ON WITH THE WINDS AND WAVES OVER THE NEARSHORE ZONES.
EAST TO SOUTHEAST ONSHORE FLOW SATURDAY AFTERNOON WILL TRANSITION TO
A SOUTH TO SOUTHWEST FLOW OVERNIGHT AS COLD FRONT APPROACHES. AFTER
THE WEAK COLD FRONT THE WINDS WILL BECOME OFFSHORE. THERE IS A 2 TO
4 HOUR WINDOW SATURDAY EVENING FOR FOG DUE TO COOL WATER TEMPS WITH
MOIST AIR OVER LAND MOVING OUT OVER THE LAKE...BUT NOT CONFIDENT TO
PUT THIS INTO FORECAST. UPDATE ON FORECAST WOULD BE NEEDED THIS
EARLY THIS EVENING IF IT STILL LOOKS LIKE IT WILL HAPPEN.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
UPDATE...DAVIS
TONIGHT/SUNDAY AND AVIATION/MARINE...KAPELA
SUNDAY NIGHT THROUGH SATURDAY...GEHRING
Hazardous weather outlook, Jun 15, 2:44 PM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT SAT JUN 15 2013
WIZ046-047-051-052-056>060-062>072-160930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
344 PM CDT SAT JUN 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP LATE THIS
AFTERNOON INTO THIS EVENING OVER SOUTHERN WISCONSIN...AHEAD OF WEAK
LOW PRESSURE AND A COLD FRONT THAT WILL SLIDE THROUGH THE AREA.
WEAK CONVERGENCE ALONG THE FRONT AND AN EXTENSIVE CLOUD COVER WILL
LIMIT THE COVERAGE AND INTENSITY OF THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS
MONDAY...WITH THUNDERSTORM CHANCES RETURNING THURSDAY NIGHT INTO THE
WEEKEND AS A WARM FRONT APPROACHES FROM THE SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MOST LIKELY WILL NOT BE NEEDED THIS AFTERNOON AND
EVENING.
LMZ643>646-160930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
344 PM CDT SAT JUN 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS EVENING...AHEAD OF
WEAK LOW PRESSURE AND A COLD FRONT THAT WILL SLIDE THROUGH THE AREA
TONIGHT. ANY STORMS SHOULD REMAIN BELOW SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT ACCELERATING SOUTH OVER THE WESTERN SHORE OF LAKE
MICHIGAN MAY GENERATE BRISK AND GUSTY NORTHEAST WINDS LATE MONDAY
AFTERNOON AND EVENING.
A COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS
MONDAY...WITH THUNDERSTORM CHANCES RETURNING THURSDAY NIGHT INTO THE
WEEKEND AS A WARM FRONT APPROACHES FROM THE SOUTH.
MG
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jun 15, 8:11 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST SUN PRAIRIE 43.18N 89.23W
06/15/2013 M46 MPH DANE WI TRAINED SPOTTER
&&
MEBHail, Jefferson
- When
- June 15, 8:38 PM CST
- Where
- Jefferson County, 2 mi W of Lake Mills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.080, -88.940
There was a report from the public of large hail estimated to be 1 inch in diameter 2 miles west of Lake Mills.
Thunderstorm Wind, Jefferson
- When
- June 15, 8:40 PM CST to 8:50 PM CST
- Where
- Jefferson County, 1 mi W of Lake Mills to Johnson Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 43.080, -88.920
The public reported trees, some up to 12 inches in diameter, and numerous branches blown down by thunderstorm wind gusts estimated at 60 mph (52 knots). A road sign was twisted by the winds along Interstate-94 just west of Lake Mills, and some lofting of tree debris was noted by a storm spotter.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, June 15 to 18, 2013$1.8 million · 2 in hail · 68 events
- Flash Flood and Hail in Illinois, June 15 to 16, 20131 death · 52 kt wind · 3 events
- Rip Current in Florida, June 15, 20131 death · 1 event
- Flash Flood and Hail in Missouri, June 15, 20131 injured · $7,000 · 65 kt wind · 18 events
- Flash Flooding and Hail in Kansas, June 15 to 18, 2013$22,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Kansas, June 15 to 16, 20131.75 in hail · 21 events
- Damaging Winds in Iowa, June 15, 2013$20,000 · 56 kt wind · 4 events
- Hail and Damaging Wind in Colorado, June 15, 20132 in hail · 15 events
- Flood and Damaging Winds in Kansas, June 15, 2013$1,000 · 54 kt wind · 8 events
- Hail and Damaging Winds in Kansas, June 15, 20131 in hail · 7 events
- Hail and Damaging Winds in Kansas, June 15, 2013$500 · 1.75 in hail · 6 events
- Hail in Wyoming, June 15, 20131.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464499, 464507.